Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 2:57 AM CDT for 4 counties in Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 2:57 AM CDT (07:57 UTC)
- Expired
- Aug 9, 2020, 4:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WWUS83 KMPX 090757
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sun Aug 9 2020
MNZ054>057-064-065-090900-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-Swift-
257 AM CDT Sun Aug 9 2020
...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...CHIPPEWA...YELLOW
MEDICINE...SWIFT...NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI
COUNTIES...
At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to 6 miles northeast of
Canby to Camden State Park. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Montevideo, Benson, Granite Falls, Canby, Madison, Dawson, Appleton,
Clara City, Renville, Clarkfield, Raymond and Kerkhoven.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 64.
U.S. Highway 212 between mile markers 1 and 65.
U.S. Highway 75 between mile markers 95 and 127.
U.S. Highway 59 between mile markers 87 and 147.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4527 9644 4525 9640 4525 9629 4522 9627
4518 9610 4526 9612 4531 9611 4541 9528
4482 9515 4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 0757Z 228DEG 40KT 4507 9644 4476 9616 4436 9595
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:48 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 9, 2:48 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 248 AM CDT Sun Aug 9 2020 .SHORT TERM...(Today through Monday) Issued at 247 AM CDT Sun Aug 9 2020 The first concern in the short term is the wind-producing MCS over eastern South Dakota that is on our western doorstep. Damaging wind gusts are the greatest concern with this complex as it races east this morning, and also large hail given mid-level lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward progression moving into a region of lower DCAPEs/MUCAPEs, as we're seeing with wind gusts more in the 45-50 mph range in southwestern Minnesota, but storms should be at least strong through 14Z. We likely won't be out of the woods after this line moves through, however. Several of the Hi-res models, particularly the HRRR family, show redevelopment of strong storms over central/east central MN between 15Z and 18Z, expanding across west central Wisconsin during the early afternoon. This scenario seems very possible given the forcing the shortwave will supply in combination with plenty of instability and shear. And yet a third round of convection will be possible this evening as thunderstorms develop along the front over the eastern Dakotas and race eastward across the area. Damaging wind and hail will again be the primary threats. Additionally, given the subsequent bouts of precipitation in a 24-48 hour period, we will have to monitor impacts of heavy rainfall occurring over the same area. Precipitable water values will be around 2 inches, illustrating the threat for these storms to be efficient rainfall producers. A few lingering showers will be possible in the south on Monday, but then we look to dry out briefly as weak high pressure settles in. Monday will bring a relief from the warmth and humidity, as dewpoints retreat into the 40s and 50s, and high temps top out in the 75-80 degree range. .LONG TERM...(Monday night through Saturday) Issued at 247 AM CDT Sun Aug 9 2020 The long term period starts off with high pressure in control giving the CWA a dry, mostly sunny and pleasant Tuesday. High temperatures will be in the low to mid 80s with dewpoints in the mid 50s to low 60s. On Wednesday the high pressure moves off to the east and more humid air starts to return to the area. The chance for showers and thunderstorms returns as well and lasts through the period. There is little agreement amongst the deterministic models on the placement and timing of features, so trying to pinpoint where and when precipitation may occur is tough. The latest NBM has slight to chance PoPs in the grids from Wednesday through the end of the period which seems reasonable at this point. Temperatures will run near or slightly above average with highs in the low to mid 80s and overnight lows mainly in the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1108 PM CDT Sat Aug 8 2020 VFR conditions, but could have pockets of fog/stratus develop later tonight. An area of thunderstorms should move in from the Dakotas early Sunday morning, then weaken, but have some redevelopment toward mid-day across central MN and western WI, so have a Tempo group for the western sites this morning, and then a prob30 for the eastern sites this afternoon. KMSP... VFR conditions overnight, but could have some MVFR stratus this morning. The main concern is the chance for thunderstorms mid-day. Forecast models have been trending with some strong thunderstorms across central Minnesota, so have introduced a Prob30 in the TAF for this time period. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW at 5-10 kt. Tue...VFR. Wind SW at 10G15 kt. Wed...VFR. Wind SE at 10G15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...CEO AVIATION...JRB
Hazardous weather outlook, Aug 8, 8:34 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 834 PM CDT Sat Aug 8 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 834 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to move from the Dakotas into western Minnesota late tonight into early Sunday morning tonight. A few storms could be severe this afternoon and tonight, with the primary threats being large hail, damaging winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for severe storms will continue into Sunday and Sunday night. The primary threats are large hail, damaging winds, and heavy rainfall. Periodic thunderstorms are possible Wednesday through Friday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Aug 8, 9:23 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 SSW CANNON FALLS 44.50N 92.91W
08/08/2020 GOODHUE MN LAW ENFORCEMENT
MULTIPLY TREES AND POWER LINES WERE BLOWN
DOWN FROM SOUTHWEST OF CANNON FALLS, THROUGH
CANNON FALLS, AND TO THE EAST OF TOWN. THERE
WERE 3-4 HOUSES THAT HAD ROOF DAMAGE WITH
ONE HAVING THEIR WHOLE ROOF BLOWN OFF. TIME
IS ESTIMATED BASED ON RADAR.
&&
JLTLocal storm report, Aug 8, 10:06 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG HANLEY FALLS 44.69N 95.62W
08/08/2020 YELLOW MEDICINE MN PUBLIC
PICTURE OF LARGE TREE DOWN ON MACHINE SHED,
CORN DAMAGED. TIME ESTIMATED FROM RADAR.
&&
JRBLocal storm report, Aug 8, 10:08 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG CANBY 44.71N 96.28W
08/08/2020 YELLOW MEDICINE MN TRAINED SPOTTER
LARGE TREES DOWN, UPROOTED.
1243 PM TSTM WND GST CANBY 44.71N 96.28W
08/08/2020 M72 MPH YELLOW MEDICINE MN AWOS
AWOS STATION KCNB CANBY.
0117 PM HAIL 4 W BOYD 44.85N 95.99W
08/08/2020 M1.00 INCH LAC QUI PARLE MN TRAINED SPOTTER
HEAVY WINDS AND RAIN WITH THE REPORT.
0119 PM TSTM WND DMG 4 W BOYD 44.85N 95.98W
08/08/2020 LAC QUI PARLE MN TRAINED SPOTTER
SCATTERED TREE LIMB DAMAGE. SIZE UNKNOWN.
0128 PM TSTM WND DMG HANLEY FALLS 44.69N 95.62W
08/08/2020 YELLOW MEDICINE MN PUBLIC
PICTURE OF LARGE TREE DOWN ON MACHINE SHED,
CORN DAMAGED. TIME ESTIMATED FROM RADAR.
0140 PM TSTM WND GST 4 NW GRANITE FALLS 44.84N 95.62W
08/08/2020 M69 MPH YELLOW MEDICINE MN TRAINED SPOTTER
MEASURED WITH ANEMOMETER.
0157 PM TSTM WND DMG 3 ESE GRANITE FALLS 44.80N 95.48W
08/08/2020 RENVILLE MN TRAINED SPOTTER
MEASURED 22 INCH TREE SNAPPED AT BASE OFF
HWY 212.
0159 PM TSTM WND DMG GRANITE FALLS 44.81N 95.54W
08/08/2020 YELLOW MEDICINE MN TRAINED SPOTTER
WIDESPREAD TREE DAMAGE UP TO 44 INCHES IN
DIAMETER. POWER OUTAGES AND ROOF DAMAGE.
0215 PM TSTM WND DMG SACRED HEART 44.79N 95.34W
08/08/2020 RENVILLE MN LAW ENFORCEMENT
SEVERAL TREES WERE BLOWN DOWN BETWEEN
GRANITE FALLS AND SACRED HEART. POWER LINES
WERE ALSO BLOWN DOWN IN THE CITY OF SACRED
HEART.
0220 PM TSTM WND DMG RENVILLE 44.79N 95.21W
08/08/2020 RENVILLE MN PUBLIC
LARGE TREE FELL ON A HOUSE IN RENVILLE.
EARLIER REPORT FROM SOCIAL MEDIA PICTURE.
TIME ESTIMATED BY RADAR.
0520 PM TSTM WND DMG 1 SSW CANNON FALLS 44.50N 92.91W
08/08/2020 GOODHUE MN LAW ENFORCEMENT
MULTIPLY TREES AND POWER LINES WERE BLOWN
DOWN FROM SOUTHWEST OF CANNON FALLS, THROUGH
CANNON FALLS, AND TO THE EAST OF TOWN. THERE
WERE 3-4 HOUSES THAT HAD ROOF DAMAGE WITH
ONE HAVING THEIR WHOLE ROOF BLOWN OFF. TIME
IS ESTIMATED BASED ON RADAR.
0530 PM TSTM WND GST 2 SSE RED WING 44.53N 92.53W
08/08/2020 M57 MPH GOODHUE MN PUBLIC
MEASURED AT A CWOP.
0535 PM TSTM WND GST 3 WSW RED WING 44.55N 92.60W
08/08/2020 M60 MPH GOODHUE MN PUBLIC
FROM A CWOP.
0545 PM TSTM WND GST 2 WNW BAY CITY 44.59N 92.49W
08/08/2020 M58 MPH PIERCE WI AWOS
MEASURED AT RED WING AIRPORT (KRGK).
0555 PM TSTM WND DMG BAY CITY 44.59N 92.45W
08/08/2020 PIERCE WI 911 CALL CENTER
A FEW TREES AND POWER LINES DOWN IN THE BAY
CITY AREA.
0608 PM TSTM WND DMG 1 NE DURAND 44.63N 91.96W
08/08/2020 PEPIN WI PUBLIC
A LARGE TREE WAS BLOWN DOWN IN DURAND. TIME
IS BASED ON RADAR.
&&Special weather statement, Aug 9, 2:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sun Aug 9 2020
MNZ054>057-064-065-090900-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-Swift-
257 AM CDT Sun Aug 9 2020
...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...CHIPPEWA...YELLOW
MEDICINE...SWIFT...NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI
COUNTIES...
At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to 6 miles northeast of
Canby to Camden State Park. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Montevideo, Benson, Granite Falls, Canby, Madison, Dawson, Appleton,
Clara City, Renville, Clarkfield, Raymond and Kerkhoven.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 64.
U.S. Highway 212 between mile markers 1 and 65.
U.S. Highway 75 between mile markers 95 and 127.
U.S. Highway 59 between mile markers 87 and 147.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4527 9644 4525 9640 4525 9629 4522 9627
4518 9610 4526 9612 4531 9611 4541 9528
4482 9515 4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 0757Z 228DEG 40KT 4507 9644 4476 9616 4436 9595
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:54 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 66 min |
| Aug 9, 9:50 AM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| Aug 9, 9:58 AM CDT | Special Weather Statement | MPX | Steele | 17 min |
| Aug 9, 10:00 AM CDT | Special Weather Statement | MPX | Goodhue | 45 min |
| Aug 9, 11:25 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 35 min |
| Aug 9, 11:53 AM CDT | Special Weather Statement | MPX | Hennepin | 52 min |
| Aug 9, 12:49 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 41 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.